Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Fort Worth, TX

January 20, 200828 counties in Texas

NWS Fort Worth, TX issued this red flag warning at Jan 20, 2008, 4:11 AM CST for 28 counties in Texas. It took effect at Jan 20, 2008, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2008, 4:11 AM CST (10:11 UTC)
In effect from
Jan 20, 2008, 11:00 AM CST
Expired
Jan 20, 2008, 7:00 PM CST
In force
8 hr
Issued by
NWS Fort Worth, TX
All 28 counties

Bell County, TX, Bosque County, TX, Collin County, TX, Comanche County, TX, Cooke County, TX, Coryell County, TX, Dallas County, TX, Denton County, TX, Eastland County, TX, Ellis County, TX, Erath County, TX, Grayson County, TX, Hamilton County, TX, Hill County, TX, Hood County, TX, Jack County, TX, Johnson County, TX, Lampasas County, TX, McLennan County, TX, Mills County, TX, Montague County, TX, Palo Pinto County, TX, Parker County, TX, Somervell County, TX, Stephens County, TX, Tarrant County, TX, Wise County, TX, Young County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 42 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2528 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KFWD 201011
RFWFWD

RED FLAG WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
411 AM CST SUN JAN 20 2008

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR THE WESTERN HALF
OF NORTH TEXAS DUE TO GUSTY SOUTHERLY WINDS AND LOW RELATIVE HUMIDITIES...

.SOUTHERLY WINDS OF 15 TO 20 MPH WITH GUSTS UP TO 30 MPH WILL
OCCUR THIS AFTERNOON AS RELATIVE HUMIDITIES DROP INTO THE 20S.

TXZ094-095-105>107-120>123-135-146>148-160>162-174-175-201115-
/O.CAN.KFWD.FW.A.0002.080120T1600Z-080121T0000Z/
FANNIN-LAMAR-HUNT-DELTA-HOPKINS-ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-
HENDERSON-NAVARRO-FREESTONE-ANDERSON-FALLS-LIMESTONE-LEON-MILAM-
ROBERTSON-
411 AM CST SUN JAN 20 2008

...FIRE WEATHER WATCH IS CANCELLED FOR LOCATIONS EAST OF A LINE FROM
BONHAM...TO ROCKWALL...TO CAMERON...

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS CANCELLED THE FIRE
WEATHER WATCH FOR THE EASTERN HALF OF NORTH TEXAS.

AFTERNOON RELATIVE HUMIDITIES WILL FALL INTO THE UPPER 30S ACROSS
MUCH OF THE EASTERN HALF OF NORTH TEXAS...BUT THE WINDS ARE
FORECAST TO REMAIN SUSTAINED AT 10 TO 15 MPH WITH GUSTS UP TO 25
MPH. WHILE A HIGH FIRE DANGER WILL EXIST IN THIS AREA THIS
AFTERNOON...CONDITIONS ARE NOT EXPECTED TO REACH RED FLAG
CRITERIA. SEE THE GRASS FIRE DANGER STATEMENT FOR MORE
INFORMATION.

$$

TXZ091>093-100>104-115>119-129>134-141>145-156>159-201815-
/O.UPG.KFWD.FW.A.0002.080120T1600Z-080121T0000Z/
/O.NEW.KFWD.FW.W.0003.080120T1700Z-080121T0100Z/
MONTAGUE-COOKE-GRAYSON-YOUNG-JACK-WISE-DENTON-COLLIN-STEPHENS-
PALO PINTO-PARKER-TARRANT-DALLAS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-LAMPASAS-
CORYELL-BELL-MCLENNAN-
411 AM CST SUN JAN 20 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR LOCATIONS ALONG AND WEST OF A LINE FROM
SHERMAN...TO DALLAS...TO TEMPLE...

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A HIGH FIRE DANGER EXISTS THIS AFTERNOON AS RELATIVE HUMIDITIES
DROP INTO THE 20S WHILE WINDS FROM THE SOUTH INCREASE TO 15 TO 20
MPH WITH GUSTS UP TO 30 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY VEGETATION WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. AVOID ALL OUTSIDE BURNING
AND WELDING TODAY. DO NOT TOSS LIT CIGARETTE BUTTS OUTSIDE.
REPORT WILD FIRES TO THE NEAREST FIRE DEPARTMENT OR LAW
ENFORCEMENT OFFICE.

$$

82/JLD
2 follow-up statements
000 
WWUS84 KFWD 201815
RFWFWD

RED FLAG WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1215 PM CST SUN JAN 20 2008

TXZ091>093-100>104-115>119-129>134-141>145-156>159-210100-
/O.CON.KFWD.FW.W.0003.000000T0000Z-080121T0100Z/
MONTAGUE-COOKE-GRAYSON-YOUNG-JACK-WISE-DENTON-COLLIN-STEPHENS-
PALO PINTO-PARKER-TARRANT-DALLAS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-LAMPASAS-
CORYELL-BELL-MCLENNAN-
1215 PM CST SUN JAN 20 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING...

STRONG SOUTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL
PERSIST INTO THE LATE AFTERNOON HOURS. RELATIVE HUMIDITIES WILL
CONTINUE TO DROP TO 25 TO 30 PERCENT CREATING DANGEROUS FIRE
WEATHER CONDITIONS AS AREA GRASSY FUELS ARE VERY DRY. CONDITIONS
WILL IMPROVE AFTER SUNSET AS LOW LEVEL MOISTURE RAPIDLY INCREASES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY VEGETATION WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. AVOID ALL OUTSIDE BURNING
AND WELDING TODAY. DO NOT TOSS LIT CIGARETTE BUTTS OUTSIDE.
REPORT WILD FIRES TO THE NEAREST FIRE DEPARTMENT OR LAW
ENFORCEMENT OFFICE.

$$

DUNN
000 
WWUS84 KFWD 210032
RFWFWD

RED FLAG WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
632 PM CST SUN JAN 20 2008

...RED FLAG WARNING WILL EXPIRE AT 7 PM...

.AS TEMPERATURES DROP HUMIDITIES WILL INCREASE AND WINDS WILL
WEAKEN. THE WARNING WILL EXPIRE AT 7 PM.

TXZ091>093-100>104-115>119-129>134-141>145-156>159-210145-
/O.EXP.KFWD.FW.W.0003.000000T0000Z-080121T0100Z/
MONTAGUE-COOKE-GRAYSON-YOUNG-JACK-WISE-DENTON-COLLIN-STEPHENS-
PALO PINTO-PARKER-TARRANT-DALLAS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-LAMPASAS-
CORYELL-BELL-MCLENNAN-
632 PM CST SUN JAN 20 2008

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING. 

AS TEMPERATURES DROP HUMIDITIES WILL INCREASE AND WINDS WILL
WEAKEN. THE WARNING WILL EXPIRE AT 7 PM..

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this red flag warning went out at Jan 20, 3:36 AM CST, 35 minutes earlier.

Area forecast discussion, Jan 20, 3:36 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
336 AM CST SUN JAN 20 2008

.SHORT TERM /TODAY AND TONIGHT/...
SURFACE HIGH PRESSURE HAS ALREADY SLID EAST OF THE REGION AND THE
WINDS ARE SLOWLY COMING AROUND TO THE SOUTHEAST THIS MORNING.
LOCATIONS JUST WEST OF NORTH TEXAS ARE ALREADY SEEING WIND SPEEDS
INCREASE TO 10-15 MPH IN RESPONSE TO SURFACE CYCLOGENESIS TAKING
PLACE ON THE COLORADO PLAINS. BY NOON...THE WINDS WILL BE CRANKING
AT 15-20 MPH WITH GUSTS UP TO 30 MPH ACROSS THE WESTERN HALF
OF NORTH TEXAS WHILE THE EASTERN HALF WILL SEE WINDS MORE IN THE
10-15 MPH RANGE WITH HIGHER GUSTS. THUS...THE FIRE WEATHER WATCH
WILL BE UPGRADED TO A RED FLAG WARNING FOR THE WESTERN TWO-THIRDS OF
NORTH TEXAS. STRONG PRESSURE GRADIENT WILL REMAIN OVER NORTH TEXAS
THROUGH THE NIGHT WITH WINDS HOLDING IN THE 10-20 MPH RANGE. WIND
SPEEDS ARE EXPECTED TO REMAIN BELOW WIND ADVISORY CRITERIA.

A WARMER DAY IS IN STORE FOR NORTH TEXAS TODAY WITH HIGHS RANGING
FROM THE UPPER 40S IN THE NORTHEAST TO MID 50S IN THE WEST. LOW
CLOUDS WILL BEGIN TO INVADE NORTH TEXAS TONIGHT FROM THE SOUTH AND
WILL HELP TO KEEP LOW TEMPERATURES ABOVE NORMAL VALUES
TONIGHT...EXCEPT FOR IN THE EXTREME NORTHEASTERN COUNTIES WHERE
CLEARER SKIES WILL OCCUR OVERNIGHT AND TEMPERATURES WILL FALL TO
JUST BELOW FREEZING. OTHERWISE...LOW TEMPERATURES TONIGHT WILL RANGE
FROM THE MID 30S TO LOWER 40S IN THE WEST.

HAVE REDUCED AREAL EXTENT FOR PRECIPITATION EARLY MONDAY MORNING
/BEFORE 12Z/ TO JUST THE SOUTHWESTERN PORTION OF NORTH TEXAS. GFS IS
THE MOST AGGRESSIVE WITH BRINGING SHOWERS ALL THE WAY UP TO THE RED
RIVER BETWEEN 06-12Z BUT WILL SIDE WITH CONSENSUS OF OTHER MODELS IN
THINKING THAT SHOWERS WILL SPREAD FARTHER NORTH AFTER 12Z. WILL ONLY
MENTION 20 POPS IN THE SOUTHWESTERN ZONES AS MOISTURE MAY STILL BE
SLIGHTLY LIMITED OVERNIGHT TONIGHT AND BEST ISENTROPIC LIFT WILL NOT
BEGIN UNTIL AFTER 12Z.

82/JLD

&&

.LONG TERM/MONDAY THROUGH NEXT WEEKEND/...
LONG-WAVE PATTERN WILL CONTINUE TO TRANSITION INTO SPLIT-FLOW OVER
THE CENTRAL CONUS...AS POSITIVELY TILTED UPPER TROUGH SITS IDLE OVER
THE ROCKIES AND WEST COAST. N TX WILL BE UNDERNEATH SUB-TROPICAL
BRANCH OF WESTERLIES (SW FLOW ALOFT) WHICH WILL INCREASE OVER THE
SRN HALF OF TX THROUGH MID WEEK. MEANWHILE...40-50 KT LLJ WILL
TRANSPORT MOISTURE AND WARM-AIR BACK NWD IN EARNEST OVER TOP OF
SHALLOW COOL DOME WITH WET MONDAY IN STORE...LINGERING ACROSS ERN
COUNTIES MON NIGHT...AHEAD OF OUR FIRST COLD FRONT MOVING SWD
THROUGH THE PLAINS. THE UPPER DIVERGENCE (LIFT)...MID LVL LAPSE
RATES APPROACHING 7 DEG C/KM...AND MUCAPES OVER THE SE HALF OF THE
CWA WARRANTS A MENTION OF SOME ISOLATED/ELEVATED THUNDER. ALSO...AS
WINDS VEER/WEAKEN AHEAD OF FRONT...PATCHY FOG WILL DEVELOP BOTH
MON/MON NIGHT.

FIRST COLD FRONT ARRIVES OVER N/NWRN COUNTIES...POSSIBLY TO I-20
TUES MORNING. MOST MOISTURE SHOULD BE SHUNTED FAR ENOUGH EWD TO
MINIMIZE CHANGE-OVER TO ANY WINTER PRECIP...THOUGH NW COUNTIES MAY
SEE A BRIEF CHANGEOVER BEFORE MOISTURE SHALLOWS OUT EARLY TUES.
FRONT PUSHES OFF THE TX COAST TUES NIGHT WITH DRY...YET BRISK AND
COLD CONDITIONS OVER N TX. MODELS HAVE GONE DRIER OVER THE NRN HALF
OF THE AREA...THUS WE HAVE DROPPED PRECIP CHANCES OVER THE NORTH MID
WEEK...AS UPPER LOW SETTLES OFF THE CALIFORNIA COASTLINE AND GULF IS
SHUT DOWN FROM FRONT.

WED INTO THURS...NRN FRINGE OF ISENTROPIC LIFT IN 850MB-700MB LAYER
NUDGES UP ACROSS AREAS WELL SOUTH OF INTERSTATE 20...THUS WE WILL
BRING BACK MODEST CHANCES DOWN THAT WAY AHEAD OF SECOND COLD FRONTAL
SURGE THAT ARRIVES BY THURS MORNING. A CHANCE OF A COLD RAIN WED
DOWN SOUTH...POSSIBLY BECOMING A WINTRY MIX OF RAIN/SLEET/SNOW
SIMILAR TO THE OTHER DAY WED NIGHT/EARLY THURS...PER ENVIRONMENTAL
ANALYSIS ON SOUNDINGS/LOW LVL THICKNESSES.

THE COLD WEATHER WILL BE HERE TO STAY THROUGH THE LATTER HALF OF THE
WEEK...BEFORE A WARM-UP ENSUES NEXT WEEKEND AS SHORTWAVE RIDGING
SETS UP.  MODELS DIVERGE ON MOISTURE AND PRECIP CHANCES FRIDAY AND
AND BEYOND...THUS WE SHUT DOWN PRECIP CHANCES WITH SO MUCH
UNCERTAINTY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  52  38  50  39  44 /   0  10  60  30  10
WACO, TX              52  40  55  47  49 /   0  20  60  40  20
PARIS, TX             48  31  46  37  44 /   0  10  70  50  20
DENTON, TX            51  35  50  34  41 /   0  10  50  30  10
MCKINNEY, TX          50  34  48  35  42 /   0  10  60  40  10
DALLAS, TX            52  38  49  39  44 /   0  10  60  40  10
TERRELL, TX           51  34  50  41  45 /   0  10  60  50  20
CORSICANA, TX         52  37  51  46  50 /   0  10  70  50  20
TEMPLE, TX            53  41  52  48  53 /   0  20  60  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM CST THIS
EVENING FOR THE FOLLOWING ZONES:
TXZ091>093-100>104-115>119-129>134-141>145-156>159.

&&

82/05
Hazardous weather outlook, Jan 19, 3:40 PM CST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CST SAT JAN 19 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
340 PM CST SAT JAN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DANGEROUS FIRE WEATHER CONDITIONS CAN BE EXPECTED ON SUNDAY WITH
SOUTHERLY WINDS 15 TO 25 MPH AND GUSTY WITH AFTERNOON RELATIVE
HUMIDITIES FALLING TO LESS THAN 30 PERCENT.

THERE IS A SLIGHT CHANCE OF FREEZING RAIN TUESDAY MORNING AND
WEDNESDAY MORNING MAINLY ALONG THE RED RIVER. THIS SITUATION WILL
BE CLOSELY MONITORED AS TEMPERATURES WILL BE NEAR FREEZING EACH
MORNING. PRECIPITATION CHANCES WILL LINGER INTO THURSDAY MORNING
WITH THE COLD TEMPERATURES STILL AROUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

DUNN

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.